A cholinergic crisis is an over-stimulation at a neuromuscular junction due to an excess of acetylcholine (ACh), as of a result of the inactivity (perhaps even inhibition) of the AChE enzyme, which normally breaks down acetylcholine.
- Contamination with - or excessive exposure to - certain chemicals including:
- Ingestion of certain poisonous fungi (particularly the muscarine-containing members of the genera Amanita, Inocybe and Clitocybe).
- In medicine, this is seen in patients with myasthenia gravis who take too high a dose of medications such as cholinesterase inhibitors, or seen following general anaesthesia, when too high a dose of a cholinesterase inhibitor drug is given to reverse surgical muscle paralysis.
Symptoms and diagnosis
As a result of cholinergic crisis, the muscles stop responding to the bombardment of ACh, leading to flaccid paralysis, respiratory failure, and other signs and symptoms reminiscent of organophosphate poisoning. Other symptoms include increased sweating, salivation, bronchial secretions along with miosis (constricted pupils).
This crisis may be masked by the concomitant use of atropine along with cholinesterase inhibitor in order to prevent side effects. Flaccid paralysis resulting from cholinergic crisis can be distinguished from myasthenia gravis by the use of the drug edrophonium (Tensilon), which worsens the paralysis caused by cholinergic crisis, but strengthens the muscle in the case of myasthenia gravis. (Edrophonium is an cholinesterase inhibitor hence increases the concentration of acetylcholine present).
- Salivation: stimulation of the salivary glands
- Lacrimation: stimulation of the lacrimal glands (tearing)
- Urination: relaxation of the internal sphincter muscle of urethra, and contraction of the detrusor muscles
- Gastrointestinal distress: Smooth muscle tone changes causing gastrointestinal problems, including cramping
- Emesis: Vomiting
- Miosis constriction of the pupils of the eye via stimulation of the pupillary constrictor muscles
- Muscle spasm: stimulation of skeletal muscle (due to nicotinic acetylcholine receptor stimulation)
Some elements of the cholinergic crisis can be treated with antimuscarinic drugs like atropine or diphenhydramine, but the most important element, respiratory arrest, cannot. The neuromuscular junction, where the brain communicates with muscles (like the diaphragm, the main breathing muscle), works by acetylcholine activating nicotinic acetylcholine receptors and leading to muscle contraction. Atropine blocks muscarinic acetylcholine receptors (a different subtype than the nicotinic receptors at the neuromuscular junction), so atropine will not improve the muscle strength and ability to breathe in someone with cholinergic crisis. Such a patient will require mechanical ventilation support via endotracheal intubation until the crisis resolves on its own. The respiratory compromise from cholinergic crisis unfortunately has no pharmacologic solution or therapy.
- Asensio, Juan A.; Trunkey, Donald D. (Apr 20, 2015). Current Therapy of Trauma and Surgical Critical Care E-Book. Elsevier Health Sciences. p. 31. ISBN 9780323079808. Retrieved 2 October 2017.
- Mary Jo Wagner; Susan B. Promes (1 January 2007). Last Minute Emergency Medicine : A Concise Review for the Specialty Boards. McGraw Hill Professional. p. 12. ISBN 978-0-07-150975-6.
- Schep, Leo J.; Slaughter, Robin J.; Beasley, D. Michael G. (September–October 2009). "Nicotinic plant poisoning". Clinical Toxicology. 47 (8): 771–781. doi:10.1080/15563650903252186. PMID 19778187.
- Burchum, Jacqueline. Lehne's Pharmacology for Nursing Care.
- [https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5421825 "Symptoms of OP poisoning include, but are not limited to: miosis, sustained muscle contraction, twitching, hypersalivation, excessive sweating, fainting, vomiting, respiratory depression, and seizures ..."